Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2020, 6:39 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 6:39 PM MDT (00:39 UTC)
- Expired
- Jul 9, 2020, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:22 PM MDT | HAIL 2 | Broadwater, NE | 2 INCH ESTIMATED HAIL SIZE AT BROADWATER, NE. |
| Jul 9, 7:26 PM MDT | HAIL 1 | 1 E Broadwater, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3234 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
074
WUUS55 KCYS 100039
SVRCYS
NEC033-123-100130-
/O.NEW.KCYS.SV.W.0084.200710T0039Z-200710T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
639 PM MDT Thu Jul 9 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Cheyenne County in the Panhandle of Nebraska...
Southeastern Morrill County in the Panhandle of Nebraska...
* Until 730 PM MDT.
* At 639 PM MDT, a severe thunderstorm was located 7 miles west of
Dalton, or 21 miles north of Sidney, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dalton, Gurley, The Intersection Of Highway 385 And 92 and
Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4124 10310 4127 10330 4146 10330 4177 10284
4174 10265 4131 10264
TIME...MOT...LOC 0039Z 246DEG 30KT 4143 10311
HAIL...1.75IN
WIND...60MPH
$$
Hammer3 follow-up statements
122
WWUS55 KCYS 100057
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
657 PM MDT Thu Jul 9 2020
NEC033-123-100130-
/O.CON.KCYS.SV.W.0084.000000T0000Z-200710T0130Z/
Cheyenne NE-Morrill NE-
657 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...
At 657 PM MDT, a severe thunderstorm was located near Dalton, or 24
miles north of Sidney, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dalton, The Intersection Of Highway 385 And 92 and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4138 10313 4151 10313 4177 10284 4174 10265
4134 10264
TIME...MOT...LOC 0057Z 240DEG 27KT 4150 10298
HAIL...1.75IN
WIND...60MPH
$$
Hammer327
WWUS55 KCYS 100113
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
713 PM MDT Thu Jul 9 2020
NEC033-123-100130-
/O.CON.KCYS.SV.W.0084.000000T0000Z-200710T0130Z/
Cheyenne NE-Morrill NE-
713 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...
At 713 PM MDT, a severe thunderstorm was located 9 miles east of The
Intersection Of Highway 385 And 92, or 26 miles northwest of Oshkosh,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dalton and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4138 10299 4159 10296 4177 10283 4174 10265
4135 10264
TIME...MOT...LOC 0113Z 246DEG 30KT 4156 10281
HAIL...1.00IN
WIND...60MPH
$$
Hammer809
WWUS55 KCYS 100130
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
730 PM MDT Thu Jul 9 2020
NEC033-123-100139-
/O.EXP.KCYS.SV.W.0084.000000T0000Z-200710T0130Z/
Cheyenne NE-Morrill NE-
730 PM MDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4138 10299 4159 10296 4177 10283 4174 10265
4135 10264
TIME...MOT...LOC 0129Z 246DEG 30KT 4161 10266
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 3:07 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 9 2020
.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 9 2020
Forecast concerns in the short term deal with severe storms this
afternoon...followed by widespread fire weather conditions Friday.
Currently...Frontal boundary lays along the Rockies from Colorado
Springs to Saratoga to just east of Riverton this afternoon. to
the east of this front...easterly low level winds and higher
dewpoints are being observed. Mid to upper 50s Tds in the
Panhandle with mid to upper 40 Tds in southeast Wyoming. Teens and
low 20 Tds west of the front observed across southwestern Wyoming
to Rawlins.
Rest of this afternoon...Latest Hires guidance continues to show
convection developing east of I-25 and then pushing out into the
Nebraska Panhandle. Severe potential is still there with 0-6km
shear 40kts and surface based CAPE 2000/2500 J/KG. Believe main
threat will continue to be strong downburst winds...but helicity
is around 200 J/KG...so can not rule out possibility of a tornado
or two.
Widespread fire weather event Friday as 750 and 700mb winds
increase to 40kts. Deep mixing tomorrow with possibility of mixing
up to 500mbs. Another dry cold front moves through Friday evening
for a reprieve in fire weather conditions Saturday.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 9 2020
Next fire weather event looking likely Sunday as upper level ridge
flattens with a low pressure system tracking across Montana. 700mb
winds again up to 30kts across southeast WYoming with afternoon
humidity around 10 percent.
Tuesday night into Wednesday looks like our next chance for
showers and storms as a strong shortwave moves through southern
Wyoming.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020
Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 9 2020
Significant fire weather scenario developing Friday as a low
pressure system tracks across Montana and strengthens winds over
southeast Wyoming and Nebraska Panhandle. A very hot and dry
forecast for Friday with afternoon humidity falling into the
single digits during the afternoon. Winds are going to mix down to
the surface from very high elevations (around 18K feet) during
the afternoon. Gusts close to 50 mph are possible across southeast
Wyoming with 30 to 35 mph in the Nebraska Panhandle. Critical fire
weather conditions are looking likely. Red Flag Warnings have been
issued for most of southeast Wyoming and Nebraska Panhandle where
fuels are reported ready. A brief respite in winds Saturday before
gusty winds and low humidity return Sunday for another round of
critical fire weather conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 9 PM MDT Friday for WYZ301-302-
305-307-309-310.
NE...Red Flag Warning from 11 AM to 9 PM MDT Friday for NEZ311>313.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...GCCHazardous weather outlook, Jul 9, 3:40 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Thu Jul 9 2020 WYZ101-103>106-109>117-100945- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of a few thunderstorms this afternoon, mainly along and just west of the Laramie Range. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday and Sunday. Be sure to not be the fire source, as fires are likely to grow quickly under forecast conditions. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. Some of these thunderstorms may become severe with strong, gusty winds and large hail possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday. Be sure to not be the fire source, as fires are likely to grow quickly under forecasted conditions. .Spotter information statement... Spotter activation is unlikely this afternoon.
In the hours before
Special weather statement, Jul 9, 4:46 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Cheyenne WY 446 PM MDT Thu Jul 9 2020 WYZ106>108-092330- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 446 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND NORTHERN PLATTE COUNTIES UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Sibley Peak, or 17 miles north of Wheatland, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guernsey, Fort Laramie, Fort Laramie National Historic Site, Grayrocks Reservoir, Guernsey Campground, Chugcreek and Hartville. This includes Interstate 25 in Wyoming between mile markers 87 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4229 10516 4243 10501 4228 10446 4196 10477 TIME...MOT...LOC 2246Z 307DEG 13KT 4230 10498 Hammer
Special weather statement, Jul 9, 5:06 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Thu Jul 9 2020
WYZ118-119-092345-
Central Laramie County WY-East Laramie County WY-
506 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
545 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 25 miles east of Cheyenne, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 384 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 10447 4135 10431 4119 10406 4106 10406
4100 10415 4100 10441
TIME...MOT...LOC 2306Z 221DEG 12KT 4104 10432
HammerSpecial weather statement, Jul 9, 5:37 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 537 PM MDT Thu Jul 9 2020 WYZ108-100015- Goshen County WY- 537 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 615 PM MDT... At 537 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Jay Em to Fort Laramie. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Lingle, Fort Laramie, Prairie Center, Jay Em, Fort Laramie National Historic Site, Rawhide Buttes and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4260 10406 4215 10407 4213 10464 4260 10463 TIME...MOT...LOC 2337Z 260DEG 17KT 4239 10456 4219 10453 Hammer
Local storm report, Jul 9, 5:44 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL NW GUERNSEY 42.27N 104.75W
07/09/2020 M0.88 INCH PLATTE WY TRAINED SPOTTER
LASTED ABOUT 10 MINUTES. TIME ESTIMATED OFF OF RADAR.
&&
MBROTHERSpecial weather statement, Jul 9, 6:15 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Cheyenne WY 615 PM MDT Thu Jul 9 2020 NEZ095-096-WYZ102-100100- North Sioux NE-South Sioux NE-Niobrara County WY- 615 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 700 PM MDT... At 615 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Harrison to 9 miles east of Prairie Center. Movement was northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Harrison and Agate Bed National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4299 10352 4238 10349 4238 10404 4279 10406 TIME...MOT...LOC 0015Z 242DEG 23KT 4265 10401 4248 10401 Hammer
Special weather statement, Jul 9, 6:17 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Thu Jul 9 2020
NEZ054-055-100100-
Kimball NE-Cheyenne NE-
617 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
NORTHEASTERN KIMBALL COUNTIES UNTIL 700 PM MDT...
At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Potter, or 18 miles northeast of Kimball, moving east
at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dalton and Gurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4127 10346 4139 10345 4139 10336 4143 10336
4143 10296 4120 10297
TIME...MOT...LOC 0017Z 274DEG 16KT 4136 10335
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:15 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jul 9, 6:17 PM MDT | Special Weather Statement | CYS | Cheyenne | 43 min |
| Jul 9, 6:49 PM MDT | Special Weather Statement | CYS | Dawes | 41 min |
| Jul 9, 7:27 PM MDT | Special Weather Statement | CYS | Box Butte | 48 min |
| Jul 9, 7:37 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 53 min |
| Jul 9, 7:41 PM MDT | Special Weather Statement | CYS | Dawes | 49 min |
| Jul 9, 8:27 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 22 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.